Three toxic bufadienolides, one characterized as hellibrigenin 3-acetate, have been isolated from Kalanchoe lanceolata Forsk.
Typical signs of cardiac glycoside poisoning, involving the gastro-intestinal, neuromuscular and cardiovascular systems, could be induced by drenching the milled plant to sheep. Such signs could also be induced by dosing the bufadienolides to sheep or by injecting them into both guinea-pigs (subcutaneously) and sheep (intravenously). The specific paretic syndrome, krimpsiekte, on the other hand, was reproduced only by the repeated intravenous administration of smaller doses of the 2 unknown bufadienolides to sheep.
Histopathological examination revealed a mild to severe multifocal cardiomyopathy in sheep receiving plant material or bufadienolides.
The articles have been scanned in colour with a HP Scanjet 5590; 600dpi.
Adobe Acrobat XI Pro was used to OCR the text and also for the merging and conversion to the final presentation PDF-format.